Utah, 2014Winter Storm in Utah, December 25 to 26, 2014
December 25 to 26, 2014 · NWS SLC · 12 events in 12 counties and zones
A winter storm moved into Utah on Christmas Day, just in time to bring a white Christmas to many residents in Utah's valleys. Significant snowfall also occurred in most mountain locations across the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved into Utah on Christmas Day, just in time to bring a white Christmas to many residents in Utah's valleys. Significant snowfall also occurred in most mountain locations across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 7:51 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Dec 24, 7:51 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
751 PM MST WED DEC 24 2014
.SYNOPSIS...A WINTER STORM MOVING OUT OF THE PACIFIC NORTHWEST
WILL IMPACT UTAH LATE TONIGHT THROUGH FRIDAY. UNSETTLED WEATHER
WILL DEVELOP AGAIN FOR LATE IN THE WEEKEND THROUGH EARLY NEXT
WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A STORM APPROACHING FROM THE
PACIFIC NORTHWEST AND NORTHERN CALIFORNIA. AMDAR 400-250MB WIND
OBSERVATIONS INDICATE A 125-150KT CYCLONIC JET FROM OFF THE
PACIFIC NORTHWEST COAST INTO CENTRAL CALIFORNIA. GOES/GPS/RAP/00Z
RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.15"
EASTERN MOUNTAINS...TO 0.40" NORTHWEST VALLEYS. BLENDED
PRECIPITABLE WATER PRODUCT SHOWS A MOISTURE TAP INTO CENTRAL
CALIFORNIA AND NEVADA..WITH VALUES ALREADY OVER 200% OF NORMAL
ACROSS MUCH OF THE WEST.
MSAS INDICATES 7MB/3HR PRESSURE FALLS ACROSS NORTHWEST UTAH
(EXCEPTION FOR THIS TIME OF NIGHT)...AHEAD OF A 997MB LOW ACROSS
SOUTH CENTRAL IDAHO AND ATTENDANT COLD FRONT THROUGH ELKO. PRE-
FRONTAL SOUTHERLY WINDS HAVE RESPONDED TO THE PRESSURE FALLS AND
TIGHTENING SOUTHERLY PRESSURE GRADIENT ACROSS THE WEST DESERT
WITH GUSTS INTO THE 40MPH RANGE.
RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE THE COLD FRONT WILL PLOW THROUGH
THE WASATCH FRONT BETWEEN 2AM-4AM.
UPDATED TO INCREASE POPS IN THE MOUNTAINS STARTING NOW GIVEN
EXPANSIVE RADAR RETURNS AND SNOW REACHING THE GROUND AT EVANSTON.
POPS AFTER MIDNIGHT ARE CATEGORICAL AND WERE ONLY SLIGHTLY
TWEAKED. MOST ADJUSTMENT WAS MADE TO WINDS TO EMPHASIZE PRE-
FRONTAL SOUTHERLY WINDS ALREADY BEGINNING TO RAMP UP. COULD SEE
HIGHER GUSTS WORK SOUTHEAST ACROSS THE WEST DESERT ON THE LEADING
EDGE OF PRECIPITATION POST-FRONTAL...BUT WILL ALLOW NEXT SHIFT A
CHANCE TO LOOK AT UPSTREAM OBSERVATIONS BEFORE DECIDING ON A
POSSIBLE UPGRADE OF ZONE 5.
NEXT SHIFT WILL ALSO HAVE TO TAKE ANOTHER LOOK AT THE EASTERN
VALLEYS FOR POTENTIAL ADVISORIES.
&&
PREVIOUS DISCUSSION FOLLOWS...
THE UPPER TROUGH CURRENTLY ALONG THE PACIFIC NORTHWEST/NORTHERN
CALIFORNIA COAST WILL CONTINUE SOUTHEAST INTO THE WESTERN GREAT
BASIN AS AN OPEN TROUGH THIS EVENING. FROM THERE THIS TROUGH WILL
GAIN A CLOSED CIRCULATION LATE TONIGHT...WITH THIS CENTER DRIFTING
SOUTH-SOUTHEAST TO THE FOUR CORNERS REGION BY EARLY FRIDAY MORNING.
THE ASSOCIATED SURFACE COLD FRONT BASED ON MSAS DATA EXTENDS FROM
WEST-CENTRAL MONTANA THROUGH NORTHERN CALIFORNIA LATE THIS
AFTERNOON. SOLID PRESSURE FALLS ACROSS THE GREAT BASIN THIS
AFTERNOON SUGGEST THIS FRONT IS STRENGTHENING AS EXPECTED. CURRENT
TIMING WOULD PUT THE FRONT INTO EXTREME NORTHWEST UTAH AROUND EARLY
TO MID EVENING...THEN THROUGH THE URBAN CORRIDOR BETWEEN 06Z TO 10Z.
MOIST WARM ADVECTION AHEAD OF THE FRONT WILL LIKELY GENERATE SOME
LIGHT PRE-FRONTAL PRECIP THIS EVENING. PRECIP WILL RAPIDLY INCREASE
IN AREAL COVERAGE AND INTENSITY WITH THE FRONT ACROSS
NORTHERN/WESTERN UTAH DUE TO THE STRONG DYNAMIC LIFT AND GOOD
BAROCLINIC STRUCTURE TO THIS STORM. PRECIP WILL REMAIN FAIRLY ACTIVE
NEAR THE FRONT ACROSS SOUTHERN AND EASTERN UTAH LATE TONIGHT/EARLY
FRIDAY...THOUGH LIKELY NOT AS INTENSE AS THE FRONT WILL SHOW MODEST
WEAKENING AS IT PRESSES INTO SOUTHEAST UTAH.
SNOW WILL PERSIST ACROSS THE FORECAST AREA AS THE OPEN TROUGH CLOSES
OFF OVER THE AREA. SYNOPTIC-SCALE LIFT ASSOCIATED WITH THIS FEATURE
SHOULD PROMOTE WIDESPREAD SNOW...WITH WARM ADVECTION WRAP AROUND
ALONG THE NORTHERN AND WESTERN FLANKS OF THE UPPER LOW THE AREAS OF
HEAVIEST PRECIP.
SNOW WILL BEGIN TO WIND DOWN FRIDAY AS THE UPPER LOW SETTLES INTO
THE FOUR CORNERS REGION. THE COLD AND UNSTABLE AIR MASS TRAILING THE
EXITING LOW WILL CONCENTRATE ADDITIONAL SNOWS ACROSS THE CENTRAL AND
SOUTHERN MOUNTAINS...AS WELL AS ALONG THE I-15/I-70 CORRIDORS OF
CENTRAL AND SOUTHWEST UTAH. HAVE BOOSTED SNOW TOTALS SUBSTANTIALLY
IN THOSE AREAS TO ACCOUNT FOR THE FAVORABLE SNOW CONDITIONS.
CONDITIONS SHOULD STABILIZED FAIRLY QUICKLY AS AN ANTICYCLONIC NORTH-
NORTHWEST FLOW ALOFT DEVELOPS BEHIND THE EXITING LOW. OVERRUNNING
MOISTURE WILL RETURN AGAIN LATE SATURDAY AHEAD OFT HE NEXT STORM
SYSTEM SCHEDULED FOR LATE IN THE WEEKEND.
12Z GLOBAL RUNS IN BETTER AGREEMENT REGARDING THE INITIAL STAGES OF
THE NEXT TROUGH TO IMPACT THE EASTERN GREAT BASIN SUNDAY THROUGH
TUESDAY. RAPID AMPLIFICATION OF THE WEST COAST RIDGE WILL ALLOW A
STRONG SHORT WAVE TO CARVE ALMOST DUE SOUTH THROUGH EASTERN WA/OR
SATURDAY NIGHT SETTING UP DECENT NEAR H7 BAROCLINICITY ACROSS
SOUTHERN IDAHO AT THAT TIME. THE ASSOCIATED SURFACE COLD FRONT IS
EXPECTED TO TRANSITION SOUTH ACROSS THE AREA SUNDAY NIGHT BRINGING
STRONG LOW LEVEL COLD ADVECTION AND FAIRLY WIDESPREAD LIGHT SNOW TO
AT LEAST NORTHERN UTAH. THE MORE WESTERN/AMPLIFIED SOLUTIONS OF
PREVIOUS MODEL RUNS SEEMS TO HAVE WON OUT.
THE AIRMASS TAPPED UPSTREAM WILL HAVE A STRONG CONTINENTAL
FLAVOR...AND A VERY COLD AND FAIRLY DRY ARCTIC AIRMASS ASSOCIATED.
H7 TEMPS AT KSLC FORECAST TO BE -15 TO -20 C DEPENDING ON MODEL OF
CHOICE. MODEL QPF REMAINS QUITE LOW WITH AND BEHIND THE FRONT BUT
EXPECTING HIGH SNOW RATIOS WITH ANY PRECIPITATION THAT DOES FALL.
&&
.AVIATION...A SIGNIFICANT WINTER STORM WILL IMPACT THE SLC TERMINAL
EARLY CHRISTMAS MORNING INTO FRIDAY MORNING. A STRONG COLD FRONT IS
EXPECTED TO CROSS THE TERMINAL BETWEEN 09-10Z TONIGHT...BRINGING
GUSTY NORTHWEST WINDS...ACCUMULATING SNOW AND LIFR CONDITIONS FOR
THE REMAINDER OF THE MORNING. SNOWFALL INTENSITIES ARE EXPECTED TO
DECREASE THURSDAY AFTERNOON BUT PERIODIC IFR/LIFR CONDITIONS ARE
EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. 2 TO 5 INCHES OF SNOW
ACCUMULATION IS EXPECTED ON UNTREATED SURFACES.
IN THE MEANTIME...SOUTH WINDS WILL CONTINUE TO GUST IN EXCESS OF 30
MPH UNTIL THE FRONT ARRIVES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 2 AM THURSDAY TO NOON MST FRIDAY FOR
UTZ001>004-006>010-014>016-517-518.
WINTER WEATHER ADVISORY FROM 2 AM THURSDAY TO NOON MST FRIDAY
FOR UTZ005.
WY...WINTER STORM WARNING FROM 2 AM THURSDAY TO NOON MST FRIDAY FOR
WYZ021.
&&
PUBLIC...ROGOWSKI/CONGER/MERRILL
AVIATION...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 24, 5:41 AM MST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 AM MST WED DEC 24 2014
UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
541 AM MST WED DEC 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING WIDESPREAD HEAVY SNOW TO MOST OF THE
WESTERN OUTLOOK AREA BEGINNING AFTER MIDNIGHT TONIGHT ALONG WITH
COLDER TEMPERATURES AND GUSTY NORTHWEST WINDS. THE SNOW WILL
SPREAD OVER THE MOUNTAINS BEFORE DAWN THURSDAY.
THIS SNOW WILL CREATE HAZARDOUS WINTER TRAVEL CONDITIONS HEADING
INTO CHRISTMAS MORNING ON ALL MAJOR ROUTES ACROSS THE WESTERN
OUTLOOK AREA OUTSIDE OF THE LOWEST SOUTHERN VALLEYS AND THROUGH
ALL MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SIGNIFICANT SNOWFALL...COLDER TEMPERATURES AND GUSTY WINDS WILL
CONTINUE TO CREATE HAZARDOUS WINTER TRAVEL CONDITIONS ACROSS MUCH
OF THE OUTLOOK AREA ON CHRISTMAS DAY OUTSIDE OF THE LOWEST
SOUTHERN VALLEYS. THE HEAVIEST SNOWFALL IS EXPECTED UP AND DOWN
THE I-15 CORRIDOR AND IN THE ADJACENT MOUNTAINS FROM THE IDAHO
BORDER SOUTH TO NEAR CEDAR CITY.
ACCUMULATING SNOW COULD CONTINUE ACROSS MAINLY THE NORTHERN AND
WESTERN OUTLOOK AREA THURSDAY NIGHT INTO FRIDAY.
THERE IS A THREAT OF ADDITIONAL SNOW FOR MAINLY THE NORTHERN AND
WESTERN OUTLOOK AREA STARTING SUNDAY AND CONTINUING INTO TUESDAY.
TEMPERATURES WILL REMAIN COLD THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Dec 24, 10:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 PM MST WED DEC 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST SNOWBASIN 41.20N 111.88W
12/24/2014 M65 MPH WEBER UT MESONET
OGDEN PEAK - 9570 FT
0700 PM NON-TSTM WND GST ALTA 40.57N 111.64W
12/24/2014 M59 MPH SALT LAKE UT MESONET
CENTRAL WASATCH PEAKS - 11066 FT
0700 PM NON-TSTM WND GST SNOWBASIN 41.19N 111.87W
12/24/2014 M78 MPH WEBER UT MESONET
SNOWBASIN-STRAW TOP - 8999 FT
0915 PM NON-TSTM WND GST PARK CITY 40.61N 111.53W
12/24/2014 M58 MPH SUMMIT UT MESONET
DEER VLY - EMPIRE PK - 9570 FT
0915 PM NON-TSTM WND GST BRIGHTON 40.61N 111.54W
12/24/2014 M65 MPH SUMMIT UT MESONET
PARK CITY - JUPITER - 10024 FT
0940 PM NON-TSTM WND GST SANDY 40.55N 111.80W
12/24/2014 M59 MPH SALT LAKE UT MESONET
SANDY - 5161 FT
&&
ROGOWSKIWinter Storm, Cache Valley/Utah
- When
- December 25, 1:00 AM MST to December 26, 8:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Cache Valley included 7 inches in Richmond and 6 inches in North Logan.
Winter Storm, Northern Wasatch Front
- When
- December 25, 1:00 AM MST to December 26, 1:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall along the northern Wasatch Front included 12 inches at Bountiful Bench, 10 inches at Centerville, 9 inches at Northeast Ogden Bench and Bountiful, and 5 to 7 inches at many other locations.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 25, 1:00 AM MST to December 26, 5:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Powder Mountain received 17 inches of new snow from the storm. In addition, the Parrish Creek SNOTEL received 2.10 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Salt Lake and Tooele Valleys
- When
- December 25, 2:00 AM MST to December 26, 1:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
The highest snow totals in the Salt Lake Valley were on the benches, especially early in the event. On the valley floor, many locations received just a trace of snow with the initial cold front early Christmas morning, but steadier snow developed through the day to create higher totals. Storm total snow amounts included 14 inches in Sandy, 13 inches in Cottonwood Heights, 12 inches in Upper Millcreek, 8 inches in Olympus Cove and the Upper Avenues, and 5 to 7 inches in many locations, including most of Salt Lake City proper.
Winter Storm, Wasatch Mountain Valleys
- When
- December 25, 2:00 AM MST to December 26, 5:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
The heaviest snowfall in the Wasatch mountain valleys occurred in the Ogden Valley, with 12 inches of new snow reported in Liberty. Heber City also received 7 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 25, 2:00 AM MST to December 26, 5:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow reports in the Cottonwood Canyons included 27 inches at Snowbird Ski and Summer Resort, 21 inches at Alta Ski Lifts, and 14 inches at Brighton Resort.
Winter Storm, Southern Wasatch Front
- When
- December 25, 3:00 AM MST to December 26, 5:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- NWS Employee
Storm total snow amounts in the southern Wasatch Front included 13 inches at Suncrest, 11 inches at the Spanish Fork Powerhouse, 7 inches in Nephi, and 6 inches in both Alpine and Provo.
Winter Storm, Central Mountains
- When
- December 25, 3:00 AM MST to December 26, 4:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Pine Creek SNOTEL received 2.10 inches of liquid equivalent precipitation, or approximately 36 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 25, 4:00 AM MST to December 26, 4:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Huntington Horse SNOTEL received approximately 19 inches of new snow for the event.
Winter Storm, Southern Mountains
- When
- December 25, 4:00 AM MST to December 26, 4:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Yankee Reservoir SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 27 inches of new snow.
Winter Storm, West Central Utah
- When
- December 25, 5:00 AM MST to December 26, 5:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Parts of west central Utah received significant snowfall with this storm, including 12 inches of snow in Fillmore and 11 inches in Oak City.
Winter Storm, Southwest Utah
- When
- December 25, 5:00 AM MST to December 26, 6:00 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Cedar City received the most snowfall in southwest Utah, with parts of the city reporting 7 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Frost and Freeze in California, December 25 to 27, 2014$40,000 · 70 kt wind · 6 events
- Winter Storm in Wyoming, December 25 to 26, 201419 events
- Winter Storm in New Mexico, December 25 to 26, 20149 events
- Winter Storm and Winter Weather in Colorado, December 25 to 26, 20148 events
- Winter Weather in Utah, December 25 to 26, 20145 events
- Winter Storm in Nebraska, December 25 to 26, 20145 events
- High Wind in California, December 25, 201473 kt wind · 4 events
- High Wind and Winter Weather in Nevada, December 25, 2014$1,000 · 72 kt wind · 3 events
- Winter Weather in South Dakota, December 25 to 26, 20142 events
- Winter Storm in Colorado, December 25 to 26, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553374, 553375, 553380, 553377, 553379, 553381, 553378, 553386, 553382, 553387, 553383, 553385.